Alert archive / Iowa / Red Flag Warnings in 2026
Red Flag Warning 1, NWS La Crosse, WI
NWS La Crosse, WI issued this red flag warning at Feb 17, 2026, 8:25 PM CST for 8 counties in Iowa. It took effect at Feb 18, 2026, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2026, 8:25 PM CST (02:25 UTC)
- In effect from
- Feb 18, 2026, 12:00 PM CST
- Expired
- Feb 18, 2026, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 104 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 551 m²/s²
- 0-3 km storm-relative helicity
- 788 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
973 WWUS83 KARX 180225 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 825 PM CST Tue Feb 17 2026 ...Critical fire weather conditions likely for northeast Iowa Wednesday... .The combination of strong winds and very dry conditions are favored to lead to critical fire weather conditions in northeast Iowa Wednesday, particularly in areas dominated by tall grasses. While shorter grasses and shrubs may remain damp due to recent melt of snowpack atop still frozen deeper soils, tall grasses may have dried enough to become receptive to ignition and rapid spread. IAZ008>011-018-019-029-030-181100- /O.UPG.KARX.FW.A.0001.260218T1600Z-260219T0200Z/ /O.NEW.KARX.FW.W.0001.260218T1800Z-260219T0100Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton- 825 PM CST Tue Feb 17 2026 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CST WEDNESDAY FOR STRONG WINDS AND LOW HUMIDITY FOR NORTHEAST IOWA... The National Weather Service in La Crosse has issued a Red Flag Warning for strong winds and low humidity, which is in effect from noon to 7 PM CST Wednesday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Iowa, Mitchell, Howard, Winneshiek, Allamakee, Floyd, Chickasaw, Fayette and Clayton. * TIMING...From noon to 7 PM CST Wednesday. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 17 percent. * TEMPERATURES...Up to 59. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
508 WWUS83 KARX 181020 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 420 AM CST Wed Feb 18 2026 ...Critical fire weather conditions likely for northeast Iowa today... .The combination of strong winds and very dry conditions are favored to lead to critical fire weather conditions in northeast Iowa today, particularly in areas dominated by tall grasses. While shorter grasses and shrubs may remain damp due to recent melt of snowpack atop still frozen deeper soils, tall grasses may have dried enough to become receptive to ignition and rapid spread. IAZ008>011-018-019-029-030-181830- /O.CON.KARX.FW.W.0001.260218T1800Z-260219T0100Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton- 420 AM CST Wed Feb 18 2026 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR NORTHEAST IOWA... * AFFECTED AREA...In Iowa, Mitchell, Howard, Winneshiek, Allamakee, Floyd, Chickasaw, Fayette and Clayton. * TIMING...From noon today to 7 PM CST this evening. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 19 percent. * TEMPERATURES...Up to 58. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
006 WWUS83 KARX 181503 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 903 AM CST Wed Feb 18 2026 ...Critical fire weather conditions likely for northeast Iowa today... .The combination of strong winds and very dry conditions are favored to lead to critical fire weather conditions in northeast Iowa today, particularly in areas dominated by tall grasses. While shorter grasses and shrubs may remain damp due to recent melt of snowpack atop still frozen deeper soils, tall grasses may have dried enough to become receptive to ignition and rapid spread. IAZ008>011-018-019-029-030-190100- /O.CON.KARX.FW.W.0001.260218T1800Z-260219T0100Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton- 903 AM CST Wed Feb 18 2026 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR NORTHEAST IOWA... * AFFECTED AREA...In Iowa, Mitchell, Howard, Winneshiek, Allamakee, Floyd, Chickasaw, Fayette and Clayton. * TIMING...Until 7 PM CST this evening. * WINDS...West 25 to 35 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 15 percent. * TEMPERATURES...Up to 56. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ APF
323 WWUS83 KARX 190055 RFWARX URGENT - FIRE WEATHER MESSAGE National Weather Service La Crosse WI 655 PM CST Wed Feb 18 2026 IAZ008>011-018-019-029-030-190200- /O.EXP.KARX.FW.W.0001.000000T0000Z-260219T0100Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton- 655 PM CST Wed Feb 18 2026 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR STRONG WINDS AND LOW HUMIDITY FOR NORTHEAST IOWA... Relative humidity values have started to increase above 25 percent and winds will continue to decrease through the rest of the evening. As such, the Red Flag Warning will be allowed to expire as scheduled. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this red flag warning went out at Feb 17, 5:33 PM CST, 2 hours 52 minutes earlier. Its key messages:
- Rain moves into the region tonight into Wednesday morning (40-90%)with a rumble of thunder possible (20%) along/south of I-90. Most stay dry Wednesday apart from those north of I-94 where a transition to light snow occurs late in the day. Snow accumulations are expected to be minimal.
- Windy and very dry conditions are expected south of I-94 Wednesday afternoon. Windiest conditions are west of the Mississippi valley, where a Wind Advisory has been issued due to the likelihood (70%) for 45 mph gusts. Critical fire weather conditions are expected in NE IA due to the presence of more tall grasses while conditions in far SW WI are held back to elevated only due to the damp nature of many fuels.
- Rain changes to snow overnight Thursday and into Friday with measurable snowfall likely (50-70% chance) for much of the area. A narrow band of higher accumulations (3"+) is possible somewhere in the region however confidence in its exact location is very low.
Area forecast discussion, Feb 17, 5:33 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
533 PM CST Tue Feb 17 2026
.KEY MESSAGES...
- Rain moves into the region tonight into Wednesday morning
(40-90%)with a rumble of thunder possible (20%) along/south
of I-90. Most stay dry Wednesday apart from those north of
I-94 where a transition to light snow occurs late in the day.
Snow accumulations are expected to be minimal.
- Windy and very dry conditions are expected south of I-94
Wednesday afternoon. Windiest conditions are west of the
Mississippi valley, where a Wind Advisory has been issued due
to the likelihood (70%) for 45 mph gusts. Critical fire
weather conditions are expected in NE IA due to the presence
of more tall grasses while conditions in far SW WI are held
back to elevated only due to the damp nature of many fuels.
- Rain changes to snow overnight Thursday and into Friday with
measurable snowfall likely (50-70% chance) for much of the
area. A narrow band of higher accumulations (3"+) is possible
somewhere in the region however confidence in its exact
location is very low.
&&
.DISCUSSION...
Issued at 311 PM CST Tue Feb 17 2026
Rain and a rumble of thunder tonight, light snow north of I-94
tomorrow
WV satellite shows a vigorous upper trough over the Pacific
Northwest with a 175+ kt southwesterly upper jet on the equatorward
side of this feature advancing over the Front Ranges. A lead wave
in the cyclonic flow over the western third of the CONUS is seen
over WY/CO. At the surface, lee troughiness is ramping up as the
upper trough moves over the Rockies. Expect rapid lee cyclogenesis
in SE WY/NE CO/W NE as this area will be under the left exit region
of the upper jet shortly. In our CWA, broad lee troughing to our
west has led to east-southeasterly winds. With a surface high
centered on the GA/SC/NC coast, trajectory of these surface winds
traces back to the Gulf and moisture is increasing as a result with
dewpoints rising into the mid to upper 30s.
Into tonight, WY/CO wave advances over our CWA and then pivots to N
WI. As it arrives, increasing low level moist advection and cooling
aloft with the wave should combine to allow a few showers and
potentially (20%) a rumble of thunder to develop. With MUCAPE of
less than 250 J/kg and storms strongly favored to be elevated and
thus unable to access much of the ~50 knots of sfc-6km bulk shear
that looks to be present, concern for a stray strong to severe storm
is very low.
Windy and very dry Wednesday
Through tonight, aforementioned upper jet advances over
NE/KS/IA/IL/S WI with the surface low shifting into central MN
accordingly. GIven robust upper support from that jet and the
advancing WY disturbance, this low will deepen as it moves into MN
with both the surface pressure gradient and height gradients aloft
tightening in response. Consequently, 75/45/35kt 700/850/925mb jet
advances over the CWA with 17.12z bufkit guidance suggesting average
winds in the boundary layer during the day will be around 40-45
knots. Have therefore pushed the forecast toward the high end of
guidance winds and wind gusts. As for exact speed, 17.13z NBM
suggests a 60% chance for a 45 mph gust along and southwest of a
Rochester-Decorah-Plattenville arc while 17.12z HREF/REFS suggest a
50-80% chance for this to occur across all areas west of the
immediate Mississippi valley terrain. Given the strong dynamics at
play, think the more aggressive probabilities will carry the day.
Have therefore issued a Wind Advisory for strong gust potential from
mid-morning tomorrow through the afternoon.
In addition, the strong winds will lead to very dry conditions
roughly along and south of I-90. Progged soundings suggest the
atmosphere will become very well mixed by the afternoon which
usually heralds dewpoints well below blended guidance. Indeed,
dewpoints across the central High Plains this afternoon are running
around 5-10 degrees below NBM. Have moved forecast dewpoints from
the 17.13z NBM values to a blend of short term guidance, yielding
values in the teens across NE IA and far SW WI. This will lead to
elevated and critical fire weather conditions depending on fuels, as
discussed further below.
Thursday - Friday: Accumulating Snow Potential
By the time Thursday rolls around, a secondary shortwave trough will
swing through the Central Plains and eventually becomes a closed
500mb low as it pushes north/northeast through Wisconsin.
Deterministic guidance shows a scenario where a very interesting
interaction occurs between this closing off low as well as the
remnant upper-level from previously mentioned system which do a
fujiwhara-like interaction. In this scenario, an associated surface
low with this incoming disturbance both deepens and pivots northeast
as it occludes through Wisconsin overnight Thursday and into Friday
before exiting to the east. Would need to watch in this scenario how
a 600-800mb frontogenesis axis manifests as an initial TROWAL/WAA in
the warm sector of the low would allow for a trailing fgen band
within the deformation region on its western flank. As the low
occludes, this would allow for warm air aloft to push in from the
east and reinforce this frontogenesis while pivoting it to a more
north/south orientation as shown in the 17.12z deterministic GFS/NAM
which would likely result in more efficient snowfall rates where
this band occurs for several hours (the exact location of this band
is very contingent on the exact position of the corresponding
surface low). An alternate scenario to this would be that you do not
get occlusion of this surface low and it simply pushes quickly
northeast and the stronger frontogenesis would likely not be
sustained at any particular location for a longer period. In this
case, would expect a broader area of lesser impactful snowfall
amounts. Overall though, important to note that the surface low
position is still very uncertain with this system as there remains
vast spread in both the AIGEFS ensemble data sets with roughly
200 miles of variance (Anywhere from Grant County, WI to central
Lake Michigan) for Thursday night, so really cannot say
confidence is overly high where the most impactful snow will
setup at this point.
Looking at the probabilities in the grand ensemble (GEFS/EC/Canadian
ensemble), confidence remains fairly high (70-80%) for measurable
snowfall across much of the local area. However, when looking at
probabilities for amounts in excess of 1 inch, probabilities in the
grand ensemble have actually slightly decreased from yesterday
(roughly 30-40% areawide). However, this may be a facet of this
secondary scenario where you have the low occluding which provides
more areal spread amongst the membership. Now when you look at the
higher percentiles and each individual member of the grand ensemble
(GEFS/EC/Canadian ensemble), many members display this banded nature
to the snowfall but with extensive location variance. As a result,
the 90th percentile to ensemble maximum pretty uniformly range from
4 to 10 inches with even higher amounts in a few member across at
any given location in the local area. So this illustrates that this
banded scenario is out there in the ensemble probabilistic space,
but the location of it is not at all defined. Thermal profiles
within the stronger forcing in the 17.12z GFS/NAM would suggest snow
likely being on the wetter side (about 8-12:1 snow-to-liquid ratio)
with much of the column residing between 0C and -5C and only around
a 50-100mb depth of saturation in the DGZ.
In short, the main forecast considerations with this system is that
there is the potential for a narrow band of impactful snow to
develop in the Upper Midwest Thursday night and into Friday.
However, the location of where this would setup is very uncertain at
this point as there still remains substantial variance in the
position of the surface low associated with this system. It is
certainly possible that many locations will see minimally impactful
snowfall with a narrow, more focused corridor of higher impactful
snow. Be sure to stay tuned to the forecast as details will
certainly change!
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 530 PM CST Tue Feb 17 2026
VFR conditions currently present across the area with gusty
east/southeast winds between 20-30kts. Gusts will remain across the
area through the overnight hours with winds gradually veering to the
west/southwest by tomorrow morning. By the afternoon, gusts at the
terminals should be in the 25-35 kt range, with the highest winds
expected across Southeast Minnesota and Northeast Iowa.
Light rain is expected to build into the region late this evening
and continue into the overnight hours. Both CIGs and visibilities
with this activity should drop to MVFR with some scattered/transient
IFR CIGs late overnight. Have kept the PROB30 in for thunder at KLSE
as confidence in this manifesting still remains on the low side.
CIGs should return to VFR by daybreak with rain generally north of
the terminals by 12Z. VFR conditions should then prevail through
the end of the period.
&&
.FIRE WEATHER...
Issued at 311 PM CST Tue Feb 17 2026
Windy and very dry conditions are expected Wednesday along and
south of I-90. Efficient mixing will likely (60%+ chance) lead
to RH values dropping below 25 percent south of I-90, likely
below 20 percent in NE IA and far SW WI. As this occurs, wind of
20-30 mph with gusts to 45 mph are expected in this area,
especially west of the Mississippi in NE IA. Limiting factor for
fire weather is the state of the fuels with many locations still
damp and muddy from recent snow melt and additional light (0.25"
or less) rain expected tonight. With tall grasses more common
in NE IA, thinking critical conditions are favored there while
far SW WI favors elevated.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Wind Advisory from 9 AM to 6 PM CST Wednesday for MNZ086-087-
094-095.
IA...Wind Advisory from 9 AM to 6 PM CST Wednesday for IAZ008>011-
018-019-029-030.
Fire Weather Watch from Wednesday morning through Wednesday
evening for IAZ008>011-018-019-029-030.
&&
DISCUSSION...Ferguson/Naylor
AVIATION...Barendse
FIRE WEATHER...FergusonHazardous weather outlook, Feb 17, 3:43 PM CST, 4 hours 42 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 343 PM CST Tue Feb 17 2026 IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055- 061-190145- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 343 PM CST Tue Feb 17 2026 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds are expected west of the Mississippi River valley Wednesday. A Wind Advisory is in effect from 9 AM to 6 PM Wednesday. Critical fire weather conditions are possible in northeast Iowa Wednesday while elevated conditions are possible in far southwest Wisconsin. Accumulating snow is likely (60 percent chance) Thursday night. Additionally, there is a small (30 percent) chance for a narrow area of heavy snow accumulations during this time period. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. MNZ079-WIZ017-029-032>034-190145- Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson- 343 PM CST Tue Feb 17 2026 This Hazardous Weather Outlook is for portions of central Wisconsin and north central Wisconsin. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Accumulating snow is likely (60 percent chance) Thursday night. Additionally, there is a small (30 percent) chance for a narrow area of heavy snow accumulations during this time period. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. APF
Nearby
Red Flag Warnings in Iowa, 2026Every red flag warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.